Clonidine is a medication that is commonly used to treat high blood pressure and attention deficit hyperactivity disorder (ADHD). It works by decreasing the activity of certain chemicals in the brain and relaxing blood vessels, which lowers blood pressure. However, taking too much of this medication can lead to an overdose, which can be dangerous and even deadly.
An overdose of clonidine can cause the following symptoms:
Extreme drowsiness or sedation
Confusion and disorientation
Slow heart rate
Low blood pressure
Respiratory depression (slow breathing)
In severe cases, an overdose of clonidine can result in respiratory arrest, cardiac arrest, and death.
The effects of an overdose can be worsened if clonidine is combined with other medications that also lower blood pressure or depress the central nervous system, such as alcohol, opioids, or benzodiazepines. The risk of overdose can also increase if the person taking the medication has a history of addiction or has built up a tolerance to the drug.
If you suspect that someone has overdosed on clonidine, it is important to seek immediate medical attention. Treatment may involve pumping the stomach, administering activated charcoal to absorb the drug, or providing respiratory support to maintain breathing. In some cases, medication may also be given to reverse the effects of the clonidine overdose.